Alert archive / Puerto Rico / Flash Flood Warnings in 2010

Flash Flood Warning 97, NWS JSJ

October 6, 2010

NWS JSJ issued this flash flood warning at Oct 6, 2010, 8:22 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2010, 8:22 PM CDT (01:22 UTC)
Expired
Oct 6, 2010, 11:15 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 24 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

995 
WGCA52 TJSJ 070122
FFWSJU
PRC123-070415-
/O.NEW.TJSJ.FF.W.0097.101007T0122Z-101007T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
922 PM AST WED OCT 6 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITY

  IN PUERTO RICO
     SALINAS

* UNTIL 1215 AM AST

* AT 916 PM AST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
VERY HEAVY RAINFALL OCCURRING ALONG THE SOUTHERN SLOPES OF PUERTO 
RICO. DUE TO VERY HEAVY RAINFALL ACROSS THIS AREA FOR THE LAST 24 
HOURS...THIS RAINFALL WILL LIKELY RESULT IN AREAS OF FLASH FLOODING. 
RESIDENTS IN FLOOD PRONE AREAS SHOULD MOVE TO HIGHER GROUND 
IMMEDIATELY AND SHOULD NOT ATTEMPT TO CROSS A FLOODED ROADWAY. 
ADDITIONALLY...MUDSLIDES WILL BE POSSIBLE IN AREAS OF STEEP TERRAIN.

FOR THE RIO MAJADA AT SALINAS SAMP4
     FLOOD STAGE IS 10 FEET. AT 916 PM AST...THE USGS SENSOR         
     INDICATED THE RIVER HAD RISEN TO...10.36 FEET. HEAVY RAIN WILL  
     CONTINUE TO AFFECT THE BASIN OF THIS RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1798 6633 1807 6621 1804 6618 1794 6630

$$

EM

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 6, 2:56 PM CDT, 5 hours 26 minutes earlier.

Area forecast discussion, Oct 6, 2:56 PM CDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
356 PM AST WED OCT 6 2010

.SYNOPSIS...SUBTROPICAL DEPRESSION 17 IS LOCATED NORTHWEST OF
PUERTO RICO. THIS SYSTEM WILL MOVE SLOWLY NORTHWEST...AND THEN
NORTHEAST DURING THE NEXT 48 HOURS. HIGH PRESSURE WILL SLOWLY BUILD
ACROSS THE WESTERN ATLANTIC DURING THE WEEKEND.

&&

.DISCUSSION...IMPRESSIVE RAINFALL AMOUNTS HAS BEEN OBSERVED ACROSS
THE U.S. VIRGIN ISLANDS DURING THE DAY...AND CONTINUE RAINING.
SEVERAL REPORTS OF FLASH FLOODING AND MUDSLIDES WERE REPORTED AT
SAINT CROIX...SAINT JOHN...AND SAINT THOMAS. THIS VERY WET PATTERN
ACROSS THE U.S. VIRGIN ISLANDS IS NOT EXPECTED TO END UNTIL AT
LEAST FRIDAY. MEANWHILE...ACROSS PUERTO RICO...THE OPPOSITE HAS
OCCURRED. DRY AIR AT MID LEVEL OF THE ATMOSPHERE...HAS KEPT MAINLY
DRY CONDITIONS ACROSS THE LOCAL AREA. LATE THIS AFTERNOON...SOME
SHOWERS STARTED TO DEVELOPED ACROSS THE WESTERN INTERIOR AND
SOUTHEAST SECTIONS OF PUERTO RICO. HOWEVER...THESE SHOWERS WERE
MOVING RAPIDLY TO THE EAST. IN GENERAL...DUE TO THIS
SCENARIO...THE FLASH FLOOD WATCH HAS BEEN MODIFIED TO INCLUDE THE
EASTERN THIRD OF PUERTO RICO...CULEBRA...VIEQUES AND THE U.S.
VIRGIN ISLANDS.

IN THE LONG TERM...HIGH MOISTURE CONTENT WILL CONTINUE OVER THE
LOCAL AREA WITH PW VALUES ABOVE 2.0 INCHES. THEREFORE...THE
CHANCES FOR RAIN WILL CONTINUE HIGH THROUGH AT LEAST
SUNDAY...WHEN DRIER AIR MOVES ACROSS THE LOCAL AREA...AS HIGH
PRESSURE WILL BUILD ACROSS THE WESTERN ATLANTIC...AS THE TROPICAL
LOW MOVES AWAY TO THE NORTHEAST.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL ACROSS TJSJ...TJBQ...AND
TJMZ TONIGHT. PERIODS OF MVFR CONDITIONS WILL PREVAIL ACROSS
TIST...TISX...TNCM...AND TKPK IN INTERVALS OF SHOWERS WITH
THUNDERSTORMS AND STRONG GUSTY WINDS. ALSO...BRIEF PERIODS OF MVFR
CONDITIONS WILL PREVAIL ACROSS TJPS AT LEAST THROUGH 06/22Z.

&&

.MARINE...DANGEROUS MARINE CONDITIONS WILL CONTINUE ACROSS THE
OFFSHORE ATLANTIC WATERS AT LEAST UNTIL THURSDAY EVENING...AS
STRONG WINDS...WILL CREATE HAZARDOUS SEAS ACROSS THESE AREAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  77  87  77  90 /  50  60  50  50
STT  78  86  79  87 /  60  60  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR CULEBRA-
     NORTHEAST-SOUTHEAST-VIEQUES.

SCA...AMZ710...AMZ715...AMZ722...AMZ725...AMZ732...AMZ735

VI...FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR ST CROIX-ST.
     THOMAS/ST. JOHN/ADJACENT ISLANDS.

SCA...AMZ715...722...725.

&&

64/71
Hazardous weather outlook, Oct 6, 5:40 AM CDT, 14 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
640 AM AST WED OCT 6 2010

AMZ710>745-PRZ001>013-071045-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
640 AM AST WED OCT 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
NEWLY FORMED SUBTROPICAL DEPRESSION 17 LOCATED OVER 200 MILES
NORTH NORTHWEST OF LOCAL AREA IWLL CONTINUE TO BRING MORE TROPICAL
MOISTURE ACROSS THE REGION AS IT SLOWLY LIFTS NORTH NORTHWEST.
SOILS ACROSS THE ISLANDS REMAIN AT OR NEAR SATURATION...AND RIVER
AND STREAMS ACROSS MUCH OF PUERTO RICO CONTINUE AT HIGH LEVELS.
ANY ADDITIONAL MODERATE TO HEAVY RAINFALL WILL ONLY AGGRAVATE THE
SITUATION AND LEAD TO FLASH AND RIVER FLOODING.IN ADDITION...
MUDSLIDES WILL REMAIN POSSIBLE IN AREAS OF STEEP TERRAIN DUE TO
LOOSE SOIL

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SUBTROPICAL DEPRESSION 17 WILL CONTINUE TO PULL TROPICAL MOISTURE
ACROSS THE REGION ON THURSDAY AS IT SLOWLY MOVES AWAY FROM THE
AREA. POTENTIAL FOR SHOWERS AND ISOLATED THUNDERSTORM DEVELOPMENT
EACH DAY WILL REMAIN HIGH AND THIS WILL LEAD TO AT LEAST URBAN
AND SMALL STREAM FLOODING AND POSSIBLY SOME RIVER FLOODING...ESPECIALLY
DURING THE AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...SIGNIFICANT RAINFALL
ACCUMULATIONS AND/OR FLOODING REPORTS WOULD BE GREATLY
APPRECIATED.

AMZ715-725-VIZ001-002-071045-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
640 AM AST WED OCT 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
NEWLY FORMED SUBTROPICAL DEPRESSION 17 LOCATED OVER 200 MILES
NORTH NORTHWEST OF LOCAL AREA IWLL CONTINUE TO BRING MORE TROPICAL
MOISTURE ACROSS THE REGION AS IT SLOWLY LIFTS NORTH NORTHWEST.
SOIL ACROSS THE ISLANDS REMAIN AT OR NEAR SATURATION...AND
ANY ADDITIONAL MODERATE TO HEAVY RAINFALL WILL ONLY AGGRAVATE THE
SITUATION AND LEAD TO AT LEASE SOME URBAN AND SMALL STREAM
FLOODING. IN ADDITION... MUDSLIDES WILL REMAIN POSSIBLE IN AREAS
OF STEEP TERRAIN DUE TO LOOSE SOIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SUBTROPICAL DEPRESSION 17 WILL CONTINUE TO PULL TROPICAL MOISTURE
ACROSS THE REGION ON THURSDAY AS IT SLOWLY MOVES AWAY FROM THE
AREA. POTENTIAL FOR SHOWERS AND ISOLATED THUNDERSTORM DEVELOPMENT
EACH DAY WILL REMAIN HIGH AND THIS WILL LEAD TO AT LEAST URBAN
AND SMALL STREAM FLOODING AND POSSIBLY SOME RIVER FLOODING...ESPECIALLY
DURING THE AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...SIGNIFICANT RAINFALL
ACCUMULATIONS AND/OR FLOODING REPORTS WOULD BE GREATLY
APPRECIATED.

In the hours before

Local storm report, Oct 6, 2:50 PM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
350 PM AST WED OCT 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     AVALANCHE        UTUADO                  18.27N 66.71W
10/04/2010                   UTUADO             PR   EMERGENCY MNGR

            A LANDSLIDE WAS REPORTED ALONG ROAD 123 IN UTUADO.

&&

RMOJICA
Local storm report, Oct 6, 2:55 PM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
355 PM AST WED OCT 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     AVALANCHE        UTUADO                  18.27N 66.71W
10/04/2010                   UTUADO             PR   EMERGENCY MNGR

            A LANDSLIDE WAS REPORTED ALONG ROAD 140 AT BARRIO
            MAMEYES, ALONG ROAD 607 BARRIO CAONILLA ARRIBA, SECTOR
            VEGUITA, ALONG ROAD 612 SECTOR DON ALONSO, ALONG ROAD 111
            BARRIO VIVI ABAJO. HIGHWAY 10 WAS CLOSED TO TRAFFIC AT
            KM. 64.

&&

RMOJICA
Local storm report, Oct 6, 2:59 PM CDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
359 PM AST WED OCT 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HEAVY RAIN       ARECIBO                 18.46N 66.74W
10/04/2010  U0.00 INCH       ARECIBO            PR   EMERGENCY MNGR

            ALONG ROAD 628, AT KM. 4 IN BARRIO SABANA HOYOS, JOVANES
            SECTOR, A SEGEMENT OF THE ROAD COLLAPSED, AND A CAR DROVE
            INTO THE HOLE.

&&

RMOJICA
Local storm report, Oct 6, 3:03 PM CDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
403 PM AST WED OCT 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     FLASH FLOOD      ADJUNTAS                18.17N 66.72W
10/01/2010                   ADJUNTAS           PR   EMERGENCY MNGR

            THE PELLEJAS BRIDGE AT EL HOYO SECTOR WAS WASHED AWAY BY
            THE RIVER.

&&

RMOJICA
Local storm report, Oct 6, 3:06 PM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
406 PM AST WED OCT 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     AVALANCHE        ADJUNTAS                18.17N 66.72W
10/01/2010                   ADJUNTAS           PR   EMERGENCY MNGR

            LANDSLIDES WERE REPORTED AT SECTOR LAS PARCELAS DE
            PELLEJAS, AT BARRIO CAPAEZ,BELVIS ROAD.

&&

RMOJICA
Local storm report, Oct 6, 7:08 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
808 PM AST WED OCT 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     FLASH FLOOD      PENUELAS                18.06N 66.72W
10/06/2010                   PENUELAS           PR   EMERGENCY MNGR

            TREE DOWN ON ROAD 386 IN PENUELAS

0750 PM     FLASH FLOOD      PENUELAS                18.06N 66.72W
10/06/2010                   PENUELAS           PR   EMERGENCY MNGR

            TREE DOWN ON PANARAMIC ROAD DUE TO MUDSLIDE

&&

SROSSI

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 7:27 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 6, 8:24 PM CDTFlash Flood WarningJSJ111 min
Oct 6, 9:38 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 6, 9:45 PM CDTFlash Flood WarningJSJ3 hr
Oct 6, 10:16 PM CDTAreal Flood AdvisoryJSJ119 min
Oct 6, 10:17 PM CDTFlash Flood WarningJSJ118 min
Oct 6, 10:47 PM CDTFlash Flood WarningJSJ118 min
Oct 6, 11:29 PM CDTFlash Flood WarningJSJ3 hr
Oct 6, 11:51 PM CDTFlash Flood WarningJSJ3 hr
Oct 7, 12:09 AM CDTFlash Flood WarningJSJ6 hr
Oct 7, 12:17 AM CDTFlash Flood WarningJSJ4 hr
Oct 7, 12:46 AM CDTFlash Flood WarningJSJ4 hr
Oct 7, 12:59 AM CDTFlash Flood WarningJSJ4 hr
Oct 7, 2:35 AM CDTAreal Flood AdvisoryJSJ4 hr
Oct 7, 3:17 AM CDTFlash Flood WarningJSJ11 hr
Oct 7, 3:31 AM CDTFlash Flood WarningJSJ10 hr
Oct 7, 4:02 AM CDTFlash Flood WarningJSJ3 hr
Oct 7, 4:30 AM CDTFlash Flood WarningJSJ10 hr
Oct 7, 4:47 AM CDTFlash Flood WarningJSJ3 hr
Oct 7, 4:49 AM CDTAreal Flood WarningJSJ3 hr
Oct 7, 5:42 AM CDTAreal Flood AdvisoryJSJ3 hr
Oct 7, 6:04 AM CDTSpecial Marine WarningJSJ116 min
Oct 7, 6:23 AM CDTAreal Flood WarningJSJ37 hr
Oct 7, 6:36 AM CDTAreal Flood AdvisoryJSJ4 hr
Oct 7, 6:38 AM CDTFlash Flood WarningJSJ4 hr
Oct 7, 10:20 AM CDTAreal Flood WarningJSJ6 hr
Oct 7, 10:31 AM CDTSpecial Marine WarningJSJ119 min
Oct 7, 10:49 AM CDTAreal Flood AdvisoryJSJ4 hr
Oct 7, 12:03 PM CDTAreal Flood AdvisoryJSJ4 hr
Oct 7, 1:04 PM CDTSpecial Marine WarningJSJ116 min
Oct 7, 1:32 PM CDTAreal Flood WarningJSJ16 hr
Oct 7, 1:33 PM CDTAreal Flood WarningJSJ22 hr
Oct 7, 2:01 PM CDTAreal Flood WarningJSJ36 hr
Oct 7, 2:38 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 7, 2:44 PM CDTSpecial Marine WarningJSJ2 hr
Oct 7, 3:52 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 7, 4:21 PM CDTAreal Flood WarningJSJ20 hr
Oct 7, 4:42 PM CDTSpecial Marine WarningJSJ108 min
Oct 7, 5:27 PM CDTFlash Flood WarningJSJ6 hr
Oct 7, 5:32 PM CDTAreal Flood AdvisoryJSJ7 hr
Oct 7, 6:19 PM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.